HSA warns against using 4 skin creams for diaper rash, eczema after baby hospitalised

The HSA warned against (top) D'Splendid Kidzema Cream, (bottom) Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream, as well as an unlabelled diaper cream, which were found to contain potent medicinal ingredients.
The HSA warned against (top) D'Splendid Kidzema Cream, (bottom) Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream, as well as an unlabelled diaper cream, which were found to contain potent medicinal ingredients.PHOTOS: HEALTH SCIENCES AUTHORITY

SINGAPORE - The Health Sciences Authority (HSA) on Monday (July 1) warned the public against buying or using four skin creams that were found to have undeclared potent ingredients.

This comes after an infant, who is less than a year old, developed Cushing's syndrome after using an unlabelled cream from a traditional practitioner in Malaysia to treat diaper rash.

The other three creams were used by consumers to treat eczema.

In its statement, HSA named the eczema creams as D'Splendid Kidzema Cream, Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream.

Those who used the four creams experienced rapid relief of their condition, but it worsened when they stopped using them.

HSA tested the creams and found that they contained potent medicinal ingredients including steroids, antibiotics and antifungals.

The unlabelled product used on the infant was found to contain betamethasone valerate (a potent steroid) and clotrimazole (an antifungal medicine).

She developed symptoms of Cushing's syndrome due to the steroid and had symptoms such as developing a "moon-face" and - due to fat accumulation - a "buffalo hump" on the back, excessive hair growth on the body and thinning of the skin.

The steroid also led to recurrent infections, as it suppressed her immune system and caused poor developmental growth.

The baby was hospitalised but has since been discharged and is currently undergoing outpatient treatment.

 
 

A mother who bought D'Splendid Kidzema Cream for her child's eczema observed that the condition cleared up after only two applications of the cream. However, the eczema worsened three days after she stopped using it.

The cream is available for sale on D'Splendid's website, at sales booths and other retail outlets in Singapore.

It was labelled as providing relief for skin rashes, eczema, haemorrhoids and mosquito bites for babies and children up to 14 years old.

However, HSA's test found that it contained ciprofloxacin (an antibiotic) and terbinafine (an antifungal medicine).

HSA said that creams containing terbinafine are not recommended for use by children under the age of 12, while ciprofloxacin is a prescription-only medicine that should be used only under medical supervision.

It added that inappropriate use of antibiotics and antifungals can lead to decreased effectiveness for future infections.

The authority has since directed the company involved to stop selling the D'Splendid Kidzema Cream and to recall the product from retail outlets.

A consumer who used the Clair De Lune P. Tuberose Day Cream and Clair De Lune S. Involcurata Night Cream reported that her eczema flared when she stopped using the creams.

The creams are sold as cosmetic products on various e-commerce and social media platforms.

The day cream claims to be anti-allergic, able to reduce acne and eczema, and able to stimulate metabolism of the skin, while the night cream claims to have anti-bacterial and anti-inflammatory properties.

HSA said that the products were tainted with multiple potent ingredients including a steroid in the day cream, an antihistamine in the night cream, as well as antibiotics and antifungal medicines in both.

The use of creams with these potent ingredients can lead to adverse effects, such as the thinning of the skin from prolonged steroid use, skin rash and skin irritation, the authority said.

The products also carried false and misleading claims of being chemical free and containing all-natural, plant-based ingredients.

HSA said that website administrators of local e-commerce platforms that are selling the creams have been directed to remove the postings.

 
 
 

Consumers who are using these products for eczema are advised to see a doctor as soon as possible, as stopping the use of the cream suddenly may cause the condition to worsen.

Those who experience any adverse effects should also visit the doctor.

HSA also advised consumers to exercise caution when purchasing health products for use by babies and children, including those that are applied on the skin, such as creams.

Potent ingredients added into the creams can be absorbed into the body and cause adverse effects, it said.

They should also not use unlabelled products or buy from unfamiliar overseas sources, unknown or dubious websites, or from offers on online platforms.

Consumers should also be wary that not all products that tout to be all-natural and plant-based or chemical-free are what they claim to be.

They could potentially contain undeclared controlled ingredients which were illegally added to boost the efficacy of these products, the authority said.

It also reminded sellers and suppliers that it is illegal to sell and supply adulterated products which contain undeclared potent medicinal ingredients.

Anyone convicted of supplying adulterated products may be jailed for up to three years and/or fined up to $100,000.

Those with information on the sale and supply of these adulterated products may contact HSA's enforcement branch on 6866-3485 on weekdays during office hours or e-mail hsa_is@hsa.gov.sg